Hail, Owen
- When
- June 18, 12:55 PM EST to 12:57 PM EST
- Where
- Owen County, 0.88 mi NW of Owenton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -84.840
Severe thunderstorms developed on an instability gradient across northern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed on an instability gradient across northern Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 9:55 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1055 AM EDT THU JUN 18 2015 .SYNOPSIS... MULTIPLE DISTURBANCES WILL WORK THROUGH THE AREA TODAY INTO FRIDAY. REMNANTS OF TROPICAL DEPRESSION BILL WILL BRING ADDITIONAL RAIN TO THE REGION ON SATURDAY. THE UNSETTLED PATTERN CONTINUES INTO NEXT WEEK WITH ADDITIONAL DISTURBANCES WORKING THROUGH THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MOIST AIRMASS IN PLACE WITH WARM FRONT OVER SRN MI AND NE OHIO PLACING ILN/S FA IN THE WARM SECTOR. WESTERLY MID LEVEL FLOW ACRS THE OHIO VALLEY/GREAT LAKES AROUND RIDGE CENTERED OVER SE US. MID LEVEL S/W TO SWEEP ESE THRU NRN GREAT LAKES LATE AFTN/EVENING. ASSOCIATED SFC FRONT TO DROP SE INTO SRN GREAT LAKES BY EVENING AND SRN OHIO BY FRIDAY MORNING. NAM APPEARS OVERDONE WITH INSTBY AND GFS SOLN MAY BE A LTL LOW. PREFER RAP SOLN...INDICATING LOW END MODERATE INSTBY DEVELOPMENT IN DAYTIME HEATING THIS AFTN. EXPECT SCATTERED STORMS TO DEVELOP DURG THE AFTN IN THIS AIRMASS AHD OF THE AFOREMENTIONED BOUNDARY. FOCUS IS LACKING SO WILL LIMIT POPS TO CHANCE CATEGORY. WESTERLY UNIDIRECTIONAL FLOW WITH BULK SHEAR OF 30-35 KTS. SO A FEW STORMS COULD ORGANIZE INTO LINE SEGMENTS WITH ISOLD DAMAGING WINDS BEING THE MAIN THREAT. EXPECT HIGHS TO RANGE FROM THE LOWER 80S NORTH TO THE MID/UPR 80S FAR SOUTH. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... FRONTAL BOUNDARY WILL WORK THROUGH THE AREA TONIGHT. THIS FEATURE WILL THEN LIFT BACK NORTHWARDS ON FRIDAY. WITH THIS FEATURE REMAINING IN THE AREA SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST. PRECIPITATION WILL BE MORE WIDESPREAD ACROSS SOUTHERN PORTIONS OF THE FA ON FRIDAY. SOME OF THE RAIN COULD BE HEAVY AT TIMES AND LEAD TO FLOODING ISSUES. HAVE THIS HEAVY RAIN THREAT MENTIONED IN THE HWO. THE REMNANTS OF TROPICAL DEPRESSION BILL WILL MOVE INTO THE AREA FOR SATURDAY. ALTHOUGH PRECIPITATION IS EXPECTED ACROSS MOST OF THE AREA THE HEAVIEST PRECIPITATION IS EXPECTED TO BE ACROSS SOUTHERN PORTIONS OF THE REGION. HAVE THIS MENTION OF HEAVY RAIN IN THE HWO AS WELL. THIS SYSTEM WILL BEGIN TO MOVE TO THE EAST SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... IN THE WAKE OF THE REMNANTS OF BILL SLIGHTLY DRIER PWAT AIR WILL WORK INTO THE REGION. GFS FORECAST SOUNDINGS QUICKLY RE-SATURATE THE AIR THOUGH AS ANOTHER SHORTWAVE ROUNDS THE BASE OF THE MAIN TROUGH AXIS. THE NEW EURO KEEPS THE SHORTWAVE SLIGHTLY FURTHER NORTH ALONG WITH THE BETTER RAIN CHANCES. THE GFS ALSO SHOWS 850 TEMPS WARMING TO ABOVE 20 DEGREES C SUNDAY WHICH COULD MEAN FOR A WARM DAY IF RAIN IS ABLE TO HOLD OFF. GFS SOUNDINGS DO HINT AT A PRETTY GOOD AMOUNT OF INSTABILITY SUNDAY THOUGH IF PARCELS CAN OVERCOME THE INVERSION. ANOTHER MORE POTENT SHORTWAVE WILL THEN MOVE EAST MONDAY MORNING PUSHING A WEAK FRONT INTO THE AREA. THE FRONT THEN STALLS ACROSS THE CENTRAL PART OF THE CWA BEFORE WASHING OUT. TUESDAY INTO WEDNESDAY AN UPPER LEVEL RIDGE LOCATED OVER THE SOUTHWESTERN UNITED STATES WILL BEGIN TO PUSH EAST. ILN LOOKS TO BE ON THE EDGE OF THE RIDGE. THIS MEANS ABOVE NORMAL TEMPERATURES WITH A LOW CHANCE OF RAIN. THE PLACEMENT OF THE RIDGE STILL REMAINS UNCERTAIN AS THE GFS KEEPS THE RIDGE SLIGHTLY MORE AMPLIFIED WHILE THE EURO PUSHES THE RIDGE SLIGHTLY FURTHER SOUTH. FOR NOW HAVE TRENDED DRIER FOR OUR SOUTHERN COUNTIES. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... MVFR CEILINGS FROM KDAY TO KCMH/KLCK WILL LIFT IN THE EARLY PART OF THE TAF PERIOD. THEREAFTER EXPECT SCATTERED CUMULUS WITH GUSTY WEST SOUTHWEST WINDS. COULD BE SOME STORMS LATE IN THE DAYTIME BUT CHANCE ONLY WARRANTS A VCTS AT THIS TIME. CHANCE OF STORMS AND WINDS WILL DIMINISH AFTER 00Z. A FRONT WILL PUSH SOUTH VERY LATE IN THE TAF PERIOD. IN ADDITION TO A WIND SHIFT EXPECT MVFR AND POSSIBLE IFR CEILINGS BEHIND THE FRONT. OUTLOOK...MVFR TO IFR CEILINGS POSSIBLE FRIDAY. MVFR TO IFR CEILINGS AND VISIBILITIES POSSIBLE SATURDAY AFTERNOON AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...AR SHORT TERM...NOVAK LONG TERM...HAINES AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 439 AM EDT THU JUN 18 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-190845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 439 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY WITH THE MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL SCATTERED STORMS ARE EXPECTED TO DEVELOP ON FRIDAY. MODERATE TO HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE PRIMARILY SOUTH OF INTERSTATE 70. MORE HEAVY RAIN WILL BE POSSIBLE ON SATURDAY AS THE REMNANTS OF TROPICAL DEPRESSION BILL MOVE THROUGH THE AREA. FLOODING THREATS ARE EXPECTED TO INCREASE WITH TIME THROUGH THE END OF THE WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER AND PRECIPITATION VALUES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
118 PM EDT THU JUN 18 2015
INZ080-KYZ089-181745-
SWITZERLAND IN-CARROLL KY-
118 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SWITZERLAND COUNTIES
THROUGH 145 PM EDT...
AT 115 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRAYTOWN...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
VEVAY...BRAYTOWN...MOOREFIELD...GHENT...MOUNT STERLING...
JACKSONVILLE...CENTER SQUARE...MARKLAND AND ALLENSVILLE.
LAT...LON 3870 8522 3870 8521 3882 8521 3889 8502
3881 8496 3877 8499 3876 8502 3875 8502
3872 8504 3868 8521
HATZOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 135 PM EDT THU JUN 18 2015 KYZ096>098-OHZ078-181800- PENDLETON KY-ROBERTSON KY-BRACKEN KY-CLERMONT OH- 135 PM EDT THU JUN 18 2015 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHERN CLERMONT... WESTERN BRACKEN...ROBERTSON AND SOUTHERN PENDLETON COUNTIES THROUGH 200 PM EDT... AT 133 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FALMOUTH...MOVING EAST AT 20 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... ONE HALF INCH DIAMETER HAIL... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH AND BROOKSVILLE. ALSO...CATAWBA...MCKINNEYSBURG...KINCAID LAKE STATE PARK...BROWNING CORNER...LENOXBURG...NEAVE...UTOPIA...PARINA...WILLOW GROVE AND POWERSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3883 8406 3859 8401 3857 8444 3870 8447
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
144 PM EDT THU JUN 18 2015
KYZ089-090-094-181815-
OWEN KY-CARROLL KY-GALLATIN KY-
144 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLATIN...CARROLL
AND NORTHWESTERN OWEN COUNTIES THROUGH 215 PM EDT...
AT 142 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GHENT...
MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KENTUCKY SPEEDWAY...EAGLE STATION...CARSON...ETHRIDGE...
SANDERS...SPARTA...NEW LIBERTY...BROMLEY AND GLENCOE.
LAT...LON 3874 8508 3877 8501 3878 8489 3877 8480
3862 8480 3860 8488 3864 8505 3869 8511
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT THU JUN 18 2015
KYZ094>096-181815-
OWEN KY-PENDLETON KY-GRANT KY-
146 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT GRANT...SOUTHWESTERN PENDLETON
AND CENTRAL OWEN COUNTIES THROUGH 215 PM EDT...
AT 144 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ELMER
DAVIS LAKE...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...WILLIAMSTOWN
AND DRY RIDGE.
ALSO...LONG RIDGE...ELK LAKE...NEEDMORE...KNOXVILLE...MARCUS...
WILLIAMSTOWN LAKE...STEWARTSVILLE...TWIN BRIDGES...HOLBROOK AND
LAWRENCEVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3846 8492 3846 8494 3859 8497 3875 8451
3853 8445 3853 8447 3852 8447 3851 8449
3851 8452 3848 8457 3845 8492The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was knocked down at Cemetery Road and Highway 127.
A large tree was blown down across a portion of Kentucky Route 19.
Multiple trees were knocked down along Belmont Road.
A tree was knocked down at the intersection of Jacobs Road and Belmont Road.
A tree was knocked down at the intersection of John England Road and Kentucky 165.
Portions of a metal roof were blown off a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575497, 575499, 575501, 575502, 575503, 575504, 575508.